Kansas, 2004

Flash Flooding and Hail in Kansas, July 6, 2004

July 6, 2004 · NWS EAX · 6 events in 3 counties and zones

3 flash flood, 2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 6, 1:00 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 1:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 AM CDT TUE JUL 6 2004

.DISCUSSION...

LINEAR MCS/SQUALL LINE RUNNING NEARLY NORTH-SOUTH THROUGH CENTRAL KS
INTO NORTHWEST OK WILL BE THE PRIMARY WEATHER CONCERN THIS MORNING.
RADAR TRENDS/SATELLITE IMAGERY/THERMODYNAMICS AND MID/UPPER LEVEL
SUPPORT SUGGEST MCS WILL HAVE A NORTHERN SEGMENT WHICH TRACKS EAST
INTO CWA AND A SOUTHERN SEGMENT WHICH TURNS SOUTHEAST. STRONG 3
HOURLY SURFACE PRESSURE RISES IN EXCESS OF 4MB IS REFLECTIVE OF
LARGE AND STRONG COLD POOL ASSOCIATED WITH SOUTHERN PORTION OF MCS.
850-300MB THICKNESS CONTOURS AND RADAR TRENDS INDICATE SOUTHERN
PORTION OF MCS WILL TRACK SOUTHEAST INTO OKLAHOMA WHERE BEST
INSTABILITY LIES. ICT DOPPLER RADAR SHOWS OUTFLOW HAS RACED AHEAD OF
CENTRAL PORTION OF MCS AND THUS APPARENTLY DIVIDED SYSTEM INTO THE
TWO SEGMENTS. NORTHERN SEGMENT IS ALSO MOVING INTO A VERY UNSTABLE
ENVIRONMENT AS NOTED BY CAPES IN EXCESS OF 5000J/KG. SCATTERED
CONVECTION HAS ALSO FORMED PERPENDICULAR TO THE MCS ALONG WEAK
CONVERGENCE BOUNDARY... WITH CONTINUED GROWTH IN THIS REGION
EXPECTED FOR THE NEXT SEVERAL HOURS. LATEST RUC QPF APPEARS TO HAVE
BEST HANDLE ON WHERE CONVECTION WILL HEAD INTO OUR CWA AND IT POINTS
TO WEST CENTRAL MO...INCLUDING MKC AREA. THUS HAVE BUMPED POPS UP TO
LIKELY CATEGORY OVER THIS REGION FOR THE MORNING HOURS.

WEAK COLD FRONT ASSOCIATED WITH NORTHERN PLAINS SHORTWAVE PROGGED TO
MOVE INTO NORTHWEST MO THIS AFTERNOON...WITH CONVECTION REFORMING
ALONG AND AHEAD OF FRONT CONDITIONAL IF ATMOSPHERE CAN RECOVER QUICK
ENOUGH FROM MORNING STORMS. RIGHT REAR QUAD OF STRENGTHENING 250MB
JET MAX WHICH IS AIDING THIS MORNINGS STORMS MAY PROVIDE ENOUGH LIFT
TO REFORM CONVECTION ALONG THIS COLD FRONT DURING THE AFTERNOON.
TEMPERATURES WILL ALSO BE TRICKY...ESPECIALLY OVER SOUTHERN PORTION
OF CWA WHERE CLOUDS/RAIN COULD LINGER INTO THE AFTERNOON.

COOLER/DRIER AIR MOVES INTO REGION FOR WEDNESDAY AS HIGH PRESSURE
BUILDS IN. TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR WEDNESDAY.
WARM ADVECTION RETURNS QUICKLY ACROSS WESTERN CWA WEDNESDAY NIGHT ON
BACK SIDE OF RETREATING SURFACE HIGH. SOME CONCERN FOR ELEVATED
CONVECTION BUT WILL ONLY GO WITH SLIGHT CHANCE WORDING.

WARM AND STEAMY WEATHER SHOULD RETURN FOR THE END OF THE WORK WEEK
INTO THE WEEKEND AS SOUTHWESTERLY FLOW ALOFT TAPS INTO THE
SOUTHWESTERN U.S. MAY BE ABLE TO REACH OUR FIRST 90 DEGREE READING
OF THE YEAR IN KC DURING THIS PERIOD.

MJ

&&

.PREVIOUS DISCUSSION...

730 PM MONDAY...
HAVE CANCELLED TORNADO WATCH NUMBER 565 FOR PARTS OF WEST CENTRAL
AND CENTRAL MO. STRONG/SEVERE THUNDERSTORMS HAVE MOVED WELL EAST OF
THE AREA OF CONCERN AND THREAT HAS ENDED FOR THE REST OF THIS
EVENING.

MJ

&&

.PREVIOUS DISCUSSION...

319 PM...
UPPER LEVEL TROF MOVING ACROSS NORTHERN MO/SOUTHERN IA THIS
AFTERNOON HAS CAUSED SCATTERED SHOWERS TO BREAK OUT ALONG BOUNDARY.
ATMOSPHERE IS STILL DESTABILIZING ATTM...SO MAY SEE SOME
THUNDERSTORM/POSSIBLY SEVERE/ ACTIVITY THIS EVENING WITH THIS
FEATURE AS SHORTWAVE ROTATES OUT.  HAVE ALSO SEEN SCATTERED
THUNDERSTORMS ALONG OUR SOUTHERN CWA BORDER THIS AFTERNOON.  THIS
DEVELOPED ALONG AN OUTFLOW BOUNDARY WITH HELP FROM A VORT LOBE.
THIS ACTIVITY SHOULD DIMINISH IN THE NEXT FEW HOURS.

THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE HIGH PLAINS THIS
AFTERNOON...AND SHOULD CONGEAL INTO AN MCS AS HAS HAPPENED THE PAST
SEVERAL NIGHTS.  MODELS HAVE VARYING OPINIONS ON WHERE IT WILL END
UP...RANGING FROM RIGHT ALONG I70 TO NORTHERN OKLAHOMA. USING A
COMBO OF ETA AND GFS LLVL JET AND THICKNESS LINES...THINK KMCI
SHOULD BE ON THE NORTHERNMOST FRINGE OF THE COMPLEX WITH BULK OF THE
STORMS FARTHER SOUTHWEST.  THE COLD FRONT THAT IS CURRENTLY UP IN
NORTHWEST MO SHOULD PROGRESS SOUTHEAST TONIGHT...BUT WILL BE NEAR
SOUTHERN CWA TOMORROW AFTERNOON. THIS MAY BE ENOUGH FOR THUNDERSTORM
DEVELOPMENT AGAIN IN THE AFTERNOON SO HAVE RETAINED CHANCE POPS FOR
THIS.  TEMPERATURES TOMORROW SHOULD BE COOLER...ALTHOUGH HAVE LEANED
TOWARDS THE WARMER FWC.  SOME CAA AND CLOUDS SHOULD KEEP HIGHS JUST
UNDER 80 DEGREES.

LOOKING FOR DRY CONDITIONS TUESDAY NIGHT AND WEDNESDAY WITH BELOW
NORMAL TEMPS AGAIN.  ETA/GFS HAVE RETURN FLOW SETTING WED NIGHT
WHICH INSTIGATES WAA SHOWERS WED NIGHT.  THIS IS THE FIRST
RUN WITH THIS FEATURE...AND MODELS HAVE A DISAGREEMENT AS TO WHERE
IT WILL OCCUR.  WILL LEAVE WED NIGHT DRY FOR NOW DUE TO UNCERTAINTY
AND JUST INTRODUCE SOME SLIGHT CHANCE POPS AREAWIDE.

UPPER RIDGING SETS UP OVER THE CENTRAL U.S. BEGINNING THURSDAY...SO
SHOULD SEE TEMPERATURES WARM INTO THE UPPER 80S TO RIGHT AROUND 90
DEGREES FOR THE LATTER PORTION OF THE WORK WEEK INTO THE WEEKEND. A
FRONT WILL MOVE SOUTHEAST TOWARD THE AREA ON SATURDAY. THE MODEL
TREND AND CONSENSUS IS TO STALL THE FRONT IN OR NEAR THE FORECAST
AREA OVER THE WEEKEND. HAVE DELAYED PRECIPITATION CHANCES COINCIDENT
WITH THE FRONT UNTIL SATURDAY...AND EXTENDED THE PRECIPITATION
CHANCES THROUGH SUNDAY. SURFACE HIGH PRESSURE WILL THEN SETTLE IN
BEHIND THE FRONT EARLY NEXT WEEK.

LVQ/STOFLET

&&

.PREVIOUS DISCUSSION...

710 AM...
UPDATED THE FORECAST FOR THIS MORNING TO REMOVE THE REMAINDER OF
EXPIRING SEVERE THUNDERSTORM WATCH #558. ALSO ADJUSTED MORNING POPS
FOR CURRENT RADAR TRENDS. FOR THE AFTERNOON HOURS I BUMPED THE
CHANCE OF THUNDER ALONG THE MISSOURI/IOWA BORDER INTO THE LIKELY
RANGE. THE VORT MAX DEFINING THE SHORT WAVE (IN NORTH CENTRAL
KANSAS/SOUTH CENTRAL NEBRASKA) LOOKS TO HAVE ENOUGH LIFT WITH IT TO
KEEP CONVECTION GOING AS SLIPS INTO IOWA TODAY.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.KS...SEVERE THUNDERSTORM WATCH UNTIL 4AM KSZ025-102.
.MO...SEVERE THUNDERSTORM WATCH UNTIL 4AM MOZ001-002-011-012-020.

WFO EAX
Hazardous weather outlook, Jul 5, 11:46 AM CST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT MON JUL 5 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TWO SEPARATE AREAS ACROSS THE OUTLOOK AREA HAVE THE BEST CHANCES FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE FIRST AREA IS IN
EXTREME NORTHERN MISSOURI GENERALLY NORTH OF A LINE FROM ST JOSEPH TO
KIRKSVILLE.  AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS
SOUTHERN IOWA...ALONG WITH AN ASSOCIATED SURFACE FRONT.  THE
AFOREMENTIONED LOCATIONS ACROSS NORTHERN MISSOURI MAY DESTABILIZE
ENOUGH BY LATE AFTERNOON TO SEE THUNDERSTORMS DEVELOP ALONG THIS
BOUNDARY.  SOME OF THE ACTIVITY MAY REACH SEVERE LIMITS...WITH
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL.

A SECOND AREA WITH A THUNDERSTORM THREAT THIS AFTERNOON IS IN THE
EXTREME SOUTHERN PORTIONS OF THE OUTLOOK AREA...SOUTH OF A LINE FROM
MOUND CITY KANSAS TO SEDALIA. THUNDERSTORMS HAVE ALREADY DEVELOPED
SOUTH OF THIS LINE ALONG AN OUTFLOW BOUNDARY LEFT FROM THIS MORNINGS
CONVECTION.  WHILE MOST OF THIS ACTIVITY SHOULD REMAIN SOUTH OF THE
OUTLOOK AREA...ISOLATED THUNDERSTORMS MAY STRAY A LITTLE FARTHER
NORTH.  MOST OF THIS ACTIVITY SHOULD REMAIN BELOW SEVERE
LIMITS...ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS
AND LARGE HAIL IS POSSIBLE.

THE THUNDERSTORM ACTIVITY ACROSS THE OUTLOOK AREA WILL TAPER OFF BY
THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN EARLY TUESDAY MORNING ACROSS
LOCATIONS GENERALLY SOUTH OF A LINE FROM PAOLA TO SEDALIA.
THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE HIGH PLAINS OF KANSAS
AND NEBRASKA THIS AFTERNOON...AND WILL SWEEP SOUTHEAST OVERNIGHT.
THE NORTHERN EDGE OF THE COMPLEX OF THUNDERSTORMS MAY EFFECT THIS
SOUTHERN PART OF THE OUTLOOK AREA.  ISOLATED STORMS MAY REACH SEVERE
LIMITS CAUSING DAMAGING WIND AND HAIL EARLY IN THE MORNING.

BY TUESDAY AFTERNOON...A COLD FRONT WILL BE LOCATED NEAR THE SOUTHERN
EDGES OF THE OUTLOOK AREA...FROM PAOLA TO MOBERLY. THIS FRONT MAY BE
SHIFTED FARTHER SOUTH DEPENDING ON MONDAY NIGHTS
CONVECTION...HOWEVER. STORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT
TUESDAY AFTERNOON...BUT WILL QUICKLY MOVE TO THE SOUTHEAST.  ISOLATED
SEVERE STORMS ARE POSSIBLE BEFORE THE FRONT EXITS THE AREA...WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS.

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN MISSOURI THIS
AFTERNOON...AS WELL AS SOUTH OF A LINE FROM MOUND CITY KANSAS TO
SEDALIA.  SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON TUESDAY MORNING
AND TUESDAY AFTERNOON SOUTH OF A LINE FROM PAOLA TO MOBERLY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

27

In the hours before

Special weather statement, Jul 6, 2:04 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT TUE JUL 6 2004

KSZ025-102-MOZ001-002-011-012-020-060830-
ANDREW MO-ATCHISON MO-ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO-
NODAWAY MO-
304 AM CDT TUE JUL 6 2004

SEVERE THUNDERSTORM WATCH NUMBER 572 HAS BEEN CANCELLED AS OF 304 AM
CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY.

IN KANSAS:

ATCHISON AND DONIPHAN.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ
Special weather statement, Jul 6, 2:15 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CDT TUE JUL 6 2004

KSZ025-057-060-103>105-MOZ020>023-028>033-037>040-043>046-053-054-
061300-
ATCHISON KS-BATES MO-BUCHANAN MO-CALDWELL MO-CARROLL MO-CASS MO-
CHARITON MO-CLAY MO-CLINTON MO-COOPER MO-HENRY MO-HOWARD MO-
JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN KS-
LIVINGSTON MO-MIAMI KS-PETTIS MO-PLATTE MO-RANDOLPH MO-RAY MO-
SALINE MO-WYANDOTTE KS-
315 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 575...IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

IN MISSOURI:

BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY...
CLINTON...COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE...
LIVINGSTON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...ST JOSEPH AND
WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
July 6, 3:15 AM CST
Where
Leavenworth County, Linwood
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -95.033

18 inch tree blown down.

Hail, Wyandotte

When
July 6, 3:24 AM CST
Where
Wyandotte County, Kansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -94.667

Flash Flood, Leavenworth

When
July 6, 3:42 AM CST to 6:42 AM CST
Where
Leavenworth County, 1 mi S of Tonganoxie
Reported by
EMERGENCY MANAGER
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Water up to 8 inches deep closed Highway 24/40.

Thunderstorm Wind, Johnson

When
July 6, 3:47 AM CST
Where
Johnson County, Overland Park
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.983, -94.667

Flash Flood, Johnson

When
July 6, 4:35 AM CST to 7:35 AM CST
Where
Johnson County, De Soto
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heavy rains in Desoto with one water rescue reported.

Flash Flood, Wyandotte

When
July 6, 5:12 AM CST to 8:12 AM CST
Where
Wyandotte County, Kansas City
Reported by
EMERGENCY MANAGER
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Several street closed due to flooding from heavy rains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413658, 5413660, 5413659, 5413656, 5413657, 5413661.